November  2014, 8(4): 427-436. doi: 10.3934/amc.2014.8.427

Some remarks on primality proving and elliptic curves

1. 

Department of Mathematics, University of California, Irvine, Irvine, CA 92697-3875, United States

Received  January 2014 Published  November 2014

We give an overview of a method for using elliptic curves with complex multiplication to give efficient deterministic polynomial time primality tests for the integers in sequences of a special form. This technique has been used to find the largest proven primes $N$ for which there was no known significant partial factorization of $N-1$ or $N+1$.
Citation: Alice Silverberg. Some remarks on primality proving and elliptic curves. Advances in Mathematics of Communications, 2014, 8 (4) : 427-436. doi: 10.3934/amc.2014.8.427
References:
[1]

A. Abatzoglou, A CM elliptic curve framework for deterministic primality proving on numbers of special form, Ph.D thesis, University of California at Irvine, 2014. Google Scholar

[2]

A. Abatzoglou, A. Silverberg, A. V. Sutherland and A. Wong, available online at, , ().   Google Scholar

[3]

A. Abatzoglou, A. Silverberg, A. V. Sutherland and A. Wong, available online at, , ().   Google Scholar

[4]

A. Abatzoglou, A. Silverberg, A. V. Sutherland and A. Wong, Deterministic elliptic curve primality proving for a special sequence of numbers, in Algorithmic Number Theory, Math. Sci. Publ., 2013, 1-20. doi: 10.2140/obs.2013.1.1.  Google Scholar

[5]

A. Abatzoglou, A. Silverberg, A. V. Sutherland and A. Wong, A framework for deterministic primality proving using elliptic curves with complex multiplication,, Math. Comp., ().   Google Scholar

[6]

M. Agrawal, N. Kayal and N. Saxena, Primes is in P, Ann. Math., 160 (2004), 781-793. doi: 10.4007/annals.2004.160.781.  Google Scholar

[7]

A. O. L. Atkin and F. Morain, Elliptic curves and primality proving, Math. Comp., 61 (1993), 29-68. doi: 10.1090/S0025-5718-1993-1199989-X.  Google Scholar

[8]

W. Bosma, Primality Testing with Elliptic Curves, Doctoraalscriptie Report, University of Amsterdam 85-12, 1985, available online at http://www.math.ru.nl/ bosma/pubs/PRITwEC1985.pdf Google Scholar

[9]

D. V. Chudnovsky and G. V. Chudnovsky, Sequences of numbers generated by addition in formal groups and new primality and factorization tests, Adv. Appl. Math., 7 (1986), 385-434. doi: 10.1016/0196-8858(86)90023-0.  Google Scholar

[10]

R. Crandall and C. Pomerance, Prime Numbers: A Computational Perspective, Second edition, Springer, New York, 2005. Google Scholar

[11]

R. Denomme and G. Savin, Elliptic curve primality tests for Fermat and related primes, J. Number Theory, 128 (2008), 2398-2412. doi: 10.1016/j.jnt.2007.12.009.  Google Scholar

[12]

S. Goldwasser and J. Kilian, Almost all primes can be quickly certified, in STOC '86 - Proc. 18th Annual ACM Symp. Theory Computing, 1986, 316-329. doi: 10.1145/12130.12162.  Google Scholar

[13]

S. Goldwasser and J. Kilian, Primality testing using elliptic curves, J. ACM, 46 (1999), 450-472. doi: 10.1145/320211.320213.  Google Scholar

[14]

D. M. Gordon, Pseudoprimes on elliptic curves, in Théorie des nombres, de Gruyter, Berlin, 1989, 290-305.  Google Scholar

[15]

B. H. Gross, Arithmetic on Elliptic Curves with Complex Multiplication, Springer, Berlin, 1980.  Google Scholar

[16]

B. H. Gross, Minimal models for elliptic curves with complex multiplication, Compositio Math., 45 (1982), 155-164.  Google Scholar

[17]

B. H. Gross, An elliptic curve test for Mersenne primes, J. Number Theory, 110 (2005), 114-119. doi: 10.1016/j.jnt.2003.11.011.  Google Scholar

[18]

A. Gurevich and B. Kunyavskiĭ, Primality testing through algebraic groups, Arch. Math. (Basel), 93 (2009), 555-564. doi: 10.1007/s00013-009-0065-9.  Google Scholar

[19]

A. Gurevich and B. Kunyavskiĭ, Deterministic primality tests based on tori and elliptic curves, Finite Fields Appl., 18 (2012), 222-236. doi: 10.1016/j.ffa.2011.07.011.  Google Scholar

[20]

M. Kida, Primality tests using algebraic groups, Exper. Math., 13 (2004), 421-427. doi: 10.1080/10586458.2004.10504550.  Google Scholar

[21]

H. W. Lenstra, Jr., Elliptic curves and number-theoretic algorithms, in Proc. Int. Congr. Math., Amer. Math. Soc., Providence, 1987, 99-120.  Google Scholar

[22]

H. W. Lenstra, Jr., Factoring integers with elliptic curves, Ann. Math., 126 (1987), 649-673. doi: 10.2307/1971363.  Google Scholar

[23]

H. W. Lenstra, Jr. and C. Pomerance, Primality testing with Gaussian periods, available online at http://www.math.dartmouth.edu/~carlp/aks041411.pdf, 2011.  Google Scholar

[24]

C. Pomerance, Primality testing: variations on a theme of Lucas, Congr. Numer., 201 (2010), 301-312.  Google Scholar

[25]

K. Rubin and A. Silverberg, Point counting on reductions of CM elliptic curves, J. Number Theory, 129 (2009), 2903-2923. doi: 10.1016/j.jnt.2009.01.020.  Google Scholar

[26]

R. Schoof, Elliptic curves over finite fields and the computation of square roots mod $p$, Math. Comp., 44 (1985), 483-494. doi: 10.2307/2007968.  Google Scholar

[27]

A. Silverberg, Group order formulas for reductions of CM elliptic curves, in Proc. Conf. Arith. Geom. Crypt. Coding Theory, Amer. Math. Soc., Providence, 2010, 107-120. doi: 10.1090/conm/521/10277.  Google Scholar

[28]

H. Stark, Counting points on CM elliptic curves, Rocky Mountain J. Math., 26 (1996), 1115-1138. doi: 10.1216/rmjm/1181072041.  Google Scholar

[29]

Y. Tsumura, Primality tests for $2^p + 2^{\frac{p+1}{2}} + 1$ using elliptic curves, Proc. Amer. Math. Soc., 139 (2011), 2697-2703. doi: 10.1090/S0002-9939-2011-10839-6.  Google Scholar

[30]

A. Wong, Primality Test Using Elliptic Curves with Complex Multiplication by $\mathbbQ(\sqrt{-7})$, Ph.D thesis, University of California at Irvine, 2013.  Google Scholar

show all references

References:
[1]

A. Abatzoglou, A CM elliptic curve framework for deterministic primality proving on numbers of special form, Ph.D thesis, University of California at Irvine, 2014. Google Scholar

[2]

A. Abatzoglou, A. Silverberg, A. V. Sutherland and A. Wong, available online at, , ().   Google Scholar

[3]

A. Abatzoglou, A. Silverberg, A. V. Sutherland and A. Wong, available online at, , ().   Google Scholar

[4]

A. Abatzoglou, A. Silverberg, A. V. Sutherland and A. Wong, Deterministic elliptic curve primality proving for a special sequence of numbers, in Algorithmic Number Theory, Math. Sci. Publ., 2013, 1-20. doi: 10.2140/obs.2013.1.1.  Google Scholar

[5]

A. Abatzoglou, A. Silverberg, A. V. Sutherland and A. Wong, A framework for deterministic primality proving using elliptic curves with complex multiplication,, Math. Comp., ().   Google Scholar

[6]

M. Agrawal, N. Kayal and N. Saxena, Primes is in P, Ann. Math., 160 (2004), 781-793. doi: 10.4007/annals.2004.160.781.  Google Scholar

[7]

A. O. L. Atkin and F. Morain, Elliptic curves and primality proving, Math. Comp., 61 (1993), 29-68. doi: 10.1090/S0025-5718-1993-1199989-X.  Google Scholar

[8]

W. Bosma, Primality Testing with Elliptic Curves, Doctoraalscriptie Report, University of Amsterdam 85-12, 1985, available online at http://www.math.ru.nl/ bosma/pubs/PRITwEC1985.pdf Google Scholar

[9]

D. V. Chudnovsky and G. V. Chudnovsky, Sequences of numbers generated by addition in formal groups and new primality and factorization tests, Adv. Appl. Math., 7 (1986), 385-434. doi: 10.1016/0196-8858(86)90023-0.  Google Scholar

[10]

R. Crandall and C. Pomerance, Prime Numbers: A Computational Perspective, Second edition, Springer, New York, 2005. Google Scholar

[11]

R. Denomme and G. Savin, Elliptic curve primality tests for Fermat and related primes, J. Number Theory, 128 (2008), 2398-2412. doi: 10.1016/j.jnt.2007.12.009.  Google Scholar

[12]

S. Goldwasser and J. Kilian, Almost all primes can be quickly certified, in STOC '86 - Proc. 18th Annual ACM Symp. Theory Computing, 1986, 316-329. doi: 10.1145/12130.12162.  Google Scholar

[13]

S. Goldwasser and J. Kilian, Primality testing using elliptic curves, J. ACM, 46 (1999), 450-472. doi: 10.1145/320211.320213.  Google Scholar

[14]

D. M. Gordon, Pseudoprimes on elliptic curves, in Théorie des nombres, de Gruyter, Berlin, 1989, 290-305.  Google Scholar

[15]

B. H. Gross, Arithmetic on Elliptic Curves with Complex Multiplication, Springer, Berlin, 1980.  Google Scholar

[16]

B. H. Gross, Minimal models for elliptic curves with complex multiplication, Compositio Math., 45 (1982), 155-164.  Google Scholar

[17]

B. H. Gross, An elliptic curve test for Mersenne primes, J. Number Theory, 110 (2005), 114-119. doi: 10.1016/j.jnt.2003.11.011.  Google Scholar

[18]

A. Gurevich and B. Kunyavskiĭ, Primality testing through algebraic groups, Arch. Math. (Basel), 93 (2009), 555-564. doi: 10.1007/s00013-009-0065-9.  Google Scholar

[19]

A. Gurevich and B. Kunyavskiĭ, Deterministic primality tests based on tori and elliptic curves, Finite Fields Appl., 18 (2012), 222-236. doi: 10.1016/j.ffa.2011.07.011.  Google Scholar

[20]

M. Kida, Primality tests using algebraic groups, Exper. Math., 13 (2004), 421-427. doi: 10.1080/10586458.2004.10504550.  Google Scholar

[21]

H. W. Lenstra, Jr., Elliptic curves and number-theoretic algorithms, in Proc. Int. Congr. Math., Amer. Math. Soc., Providence, 1987, 99-120.  Google Scholar

[22]

H. W. Lenstra, Jr., Factoring integers with elliptic curves, Ann. Math., 126 (1987), 649-673. doi: 10.2307/1971363.  Google Scholar

[23]

H. W. Lenstra, Jr. and C. Pomerance, Primality testing with Gaussian periods, available online at http://www.math.dartmouth.edu/~carlp/aks041411.pdf, 2011.  Google Scholar

[24]

C. Pomerance, Primality testing: variations on a theme of Lucas, Congr. Numer., 201 (2010), 301-312.  Google Scholar

[25]

K. Rubin and A. Silverberg, Point counting on reductions of CM elliptic curves, J. Number Theory, 129 (2009), 2903-2923. doi: 10.1016/j.jnt.2009.01.020.  Google Scholar

[26]

R. Schoof, Elliptic curves over finite fields and the computation of square roots mod $p$, Math. Comp., 44 (1985), 483-494. doi: 10.2307/2007968.  Google Scholar

[27]

A. Silverberg, Group order formulas for reductions of CM elliptic curves, in Proc. Conf. Arith. Geom. Crypt. Coding Theory, Amer. Math. Soc., Providence, 2010, 107-120. doi: 10.1090/conm/521/10277.  Google Scholar

[28]

H. Stark, Counting points on CM elliptic curves, Rocky Mountain J. Math., 26 (1996), 1115-1138. doi: 10.1216/rmjm/1181072041.  Google Scholar

[29]

Y. Tsumura, Primality tests for $2^p + 2^{\frac{p+1}{2}} + 1$ using elliptic curves, Proc. Amer. Math. Soc., 139 (2011), 2697-2703. doi: 10.1090/S0002-9939-2011-10839-6.  Google Scholar

[30]

A. Wong, Primality Test Using Elliptic Curves with Complex Multiplication by $\mathbbQ(\sqrt{-7})$, Ph.D thesis, University of California at Irvine, 2013.  Google Scholar

[1]

Michael J. Jacobson, Jr., Monireh Rezai Rad, Renate Scheidler. Comparison of scalar multiplication on real hyperelliptic curves. Advances in Mathematics of Communications, 2014, 8 (4) : 389-406. doi: 10.3934/amc.2014.8.389

[2]

Kwang Ho Kim, Junyop Choe, Song Yun Kim, Namsu Kim, Sekung Hong. Speeding up regular elliptic curve scalar multiplication without precomputation. Advances in Mathematics of Communications, 2020, 14 (4) : 703-726. doi: 10.3934/amc.2020090

[3]

Philip N. J. Eagle, Steven D. Galbraith, John B. Ong. Point compression for Koblitz elliptic curves. Advances in Mathematics of Communications, 2011, 5 (1) : 1-10. doi: 10.3934/amc.2011.5.1

[4]

David L. Finn. Convexity of level curves for solutions to semilinear elliptic equations. Communications on Pure & Applied Analysis, 2008, 7 (6) : 1335-1343. doi: 10.3934/cpaa.2008.7.1335

[5]

Joseph H. Silverman. Local-global aspects of (hyper)elliptic curves over (in)finite fields. Advances in Mathematics of Communications, 2010, 4 (2) : 101-114. doi: 10.3934/amc.2010.4.101

[6]

Ravi Vakil and Aleksey Zinger. A natural smooth compactification of the space of elliptic curves in projective space. Electronic Research Announcements, 2007, 13: 53-59.

[7]

Tuoc Phan, Grozdena Todorova, Borislav Yordanov. Existence uniqueness and regularity theory for elliptic equations with complex-valued potentials. Discrete & Continuous Dynamical Systems, 2021, 41 (3) : 1071-1099. doi: 10.3934/dcds.2020310

[8]

Wei Sun. On uniform estimate of complex elliptic equations on closed Hermitian manifolds. Communications on Pure & Applied Analysis, 2017, 16 (5) : 1553-1570. doi: 10.3934/cpaa.2017074

[9]

Anton Stolbunov. Constructing public-key cryptographic schemes based on class group action on a set of isogenous elliptic curves. Advances in Mathematics of Communications, 2010, 4 (2) : 215-235. doi: 10.3934/amc.2010.4.215

[10]

Bertrand Lods. Variational characterizations of the effective multiplication factor of a nuclear reactor core. Kinetic & Related Models, 2009, 2 (2) : 307-331. doi: 10.3934/krm.2009.2.307

[11]

Christopher C. Tisdell. Reimagining multiplication as diagrammatic and dynamic concepts via cutting, pasting and rescaling actions. STEM Education, 2021, 1 (3) : 170-185. doi: 10.3934/steme.2021013

[12]

Stefano Marò. Relativistic pendulum and invariant curves. Discrete & Continuous Dynamical Systems, 2015, 35 (3) : 1139-1162. doi: 10.3934/dcds.2015.35.1139

[13]

Gian-Italo Bischi, Laura Gardini, Fabio Tramontana. Bifurcation curves in discontinuous maps. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 249-267. doi: 10.3934/dcdsb.2010.13.249

[14]

Carlos Munuera, Alonso Sepúlveda, Fernando Torres. Castle curves and codes. Advances in Mathematics of Communications, 2009, 3 (4) : 399-408. doi: 10.3934/amc.2009.3.399

[15]

Vladimir Georgiev, Eugene Stepanov. Metric cycles, curves and solenoids. Discrete & Continuous Dynamical Systems, 2014, 34 (4) : 1443-1463. doi: 10.3934/dcds.2014.34.1443

[16]

Martin Möller. Shimura and Teichmüller curves. Journal of Modern Dynamics, 2011, 5 (1) : 1-32. doi: 10.3934/jmd.2011.5.1

[17]

Lawrence Ein, Wenbo Niu, Jinhyung Park. On blowup of secant varieties of curves. Electronic Research Archive, 2021, 29 (6) : 3649-3654. doi: 10.3934/era.2021055

[18]

Adrian Tudorascu. On absolutely continuous curves of probabilities on the line. Discrete & Continuous Dynamical Systems, 2019, 39 (9) : 5105-5124. doi: 10.3934/dcds.2019207

[19]

Nicholas Hoell, Guillaume Bal. Ray transforms on a conformal class of curves. Inverse Problems & Imaging, 2014, 8 (1) : 103-125. doi: 10.3934/ipi.2014.8.103

[20]

M. J. Jacobson, R. Scheidler, A. Stein. Cryptographic protocols on real hyperelliptic curves. Advances in Mathematics of Communications, 2007, 1 (2) : 197-221. doi: 10.3934/amc.2007.1.197

2020 Impact Factor: 0.935

Metrics

  • PDF downloads (50)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]